Florida, 2018

Funnel Cloud in Florida, August 22, 2018

August 22, 2018 · NWS MLB · 1 event in 1 county or zone

A funnel cloud was observed in association with an isolated thunderstorm which quickly formed just north of Indiantown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A funnel cloud was observed in association with an isolated thunderstorm which quickly formed just north of Indiantown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 22, 2:33 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 22, 2:33 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
333 PM EDT Wed Aug 22 2018

.DISCUSSION...

Current-Tonight...Low level southwest flow, deep moisture and
continued sea breeze and outflow boundary interactions will continue
scattered to numerous shower and storms across east central FL into
late afternoon with movement toward the east coast. Short range
guidance indicates scattered storms should linger into this evening
across the eastern portions of the forecast area before diminishing
into late evening. Considerable evening convective cloudiness should
then decrease after midnight. Lows will be in the lower to mid 70s
with warmer readings along the Atlantic beaches.

Thu-Fri...Troughing aloft over the Eastern Seaboard will give way to
shortwave ridging during the day on Fri as the weakening trough
pushes off of the coast. Winds at 500 mb will remain relatively
light and variable during this time across Florida. At the surface,
the high pressure ridge axis over the south-central peninsula will
weaken with reinforcing high pressure to the north moving out of the
Ohio and Tennessee Valleys and across the eastern CONUS emerging
into the western Atlc Fri overnight. Surface winds will remain light
over the entire period with biggest influence surrounding the daily
ECSB developing and moving inland allowing winds to become onshore.
Some drying is forecast north of I-4 on Thu with PWAT values
approaching 2 inches nearly areawide on Fri. Will carry PoPs each
day from 40-60pct with hours of highest precip potential realized
late afternoon/early evening as boundary interactions will be
plentiful.

Sat-Tue...A deep, but light onshore wind component will exist across
the region during this time. As such, this generally favors
overnight/morning precip over the coastal waters and across coastal
counties and interior sections during the afternoon and early
evening. The surface high pressure ridge axis will re-establish
itself well north of ECFL during this time. The surface pressure
gradient will remain rather weak with light winds continuing. The
ECSB will develop each afternoon and venture well inland.

&&

.AVIATION...
Scattered to numerous SHRA/TSRA expected across east central Florida
through this evening, especially north of a line from ISM-VRB. East
coast sea breeze already west of FPR-SUA should keep convection west
of these terminals and will only carry VCTS for the time being to
account for this.  Will monitor for TEMPO groups due to some storms
possibly being pushed back toward the coast. TSRA activity should
diminish around sunset with some SHRA lingering a couple hours past.
VFR for overnight through the remainder of the TAF period.

&&

.MARINE...
Tonight...Southerly winds to 10-13 knots offshore will become
southwest and decrease to 5-10 knots later tonight. Seas generally 1-
2 ft near shore and up to 2-3 ft well offshore. Late afternoon/early
evening storms expected near the east coast then scattered storms
should develop over the gulf stream waters overnight.

Thu-Sun...A very weak pressure gradient will be in place through the
weekend. The ridge axis will be over the south-central peninsula
early in the period, then will be reinforced well north over the
weekend. A deepening, but light onshore component will begin Fri
night into Sun. Wind speeds will remain AOB 12 kts, though may be
locally higher near storms. Scattered shower and isolated storm
activity will be most prevalent at night and during the morning Fri
night onward. Seas 2 ft near shore and 2-3 ft offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  75  89 /  30  40  40  50
MCO  74  93  75  91 /  30  60  40  60
MLB  74  91  74  89 /  40  50  50  50
VRB  73  90  73  90 /  40  40  50  50
LEE  75  93  75  92 /  30  40  30  60
SFB  75  93  75  91 /  30  60  40  60
ORL  76  93  76  91 /  30  60  40  60
FPR  73  90  74  90 /  30  40  50  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Combs/Smith
Hazardous weather outlook, Aug 22, 2:42 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
342 PM EDT Wed Aug 22 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
342 PM EDT Wed Aug 22 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Favorable atmospheric winds and deep moisture will support
scattered to numerous afternoon lightning storms across east
central Florida through this evening. A few storms could be
strong with the greatest chance of strong storms being across
Brevard, Indian River, and eastern Osceola counties.

Lightning strikes, torrential downpours, and wind gusts of up to
50 mph will be the primary storm hazards in the strongest storms.
Seek shelter in an enclosed building or automobile if thunder is
heard. Open shelters, tents, and golf carts offer no protection
from deadly lightning.

.FLOOD IMPACT...
Slow moving storms will produce very heavy rainfall, capable of
accumulating up to 2 to 3 inches in a 60 to 90 minute period.
Temporary flooding of some roads as well as low lying and poor
drainage areas will occur. Do not drive a vehicle into water of
unknown depth.

.MARINE THUNDERSTORM GUST IMPACT...
Showers and storms are expected to develop this afternoon over
the mainland and lead to frequent lightning strikes and gusty
winds in excess of 35 knots over inland lakes. Some of these
storms could push back toward the coast later this afternoon into
this evening, mainly north of Fort Pierce Inlet.

.RIVER FLOOD IMPACT...
The Saint Johns River at Sanford and above Lake Harney near
Geneva remain above Action Stage. River levels are forecast to
remain steady or slowly fall into late week.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered afternoon lightning storms will produce a threat for
frequent lightning strikes, gusty winds, and heavy downpours each
day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Combs

In the hours before

Special weather statement, Aug 22, 12:42 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
142 PM EDT WED AUG 22 2018

FLZ045-221845-
Orange FL-
142 PM EDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE COUNTY UNTIL 245
PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Avalon Park, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Wedgefield, Avalon Park, Orlando International Airport and
Bithlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8142 2861 8127 2861 8098 2835 8108
TIME...MOT...LOC 1741Z 252DEG 8KT 2847 8122

Smith
Special weather statement, Aug 22, 2:28 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EDT WED AUG 22 2018

FLZ054-059-222030-
St. Lucie FL-Indian River FL-
328 PM EDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE AND INDIAN RIVER
COUNTIES UNTIL 430 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vero Beach South, moving east at 5 mph. Additional strong
thunderstorms are expected to propagate southward along a boundary
collision with the east coast sea breeze.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Sebastian and Vero Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2726 8019 2725 8067 2782 8069 2782 8051
      2783 8050 2784 8042
TIME...MOT...LOC 1927Z 251DEG 6KT 2763 8044

Smith
Local storm report, Aug 22, 2:34 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
334 PM EDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
08/22/2018  M55.00 MPH       Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 19 MEASURED PEAK WIND GUST OF 48KT OR
            55MPH FROM THE WEST-SOUTHWEST

0325 PM     TSTM WND GST     3 SE HAULOVER CANAL     28.71N 80.73W
08/22/2018  M44.00 MPH       Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 418 MEASURED A PEAK WIND GUST OF 38KT OR
            44MPH FROM THE SOUTH-SOUTHEAST.

0332 PM     TSTM WND GST     VERO BEACH AIRPORT      27.65N 80.42W
08/22/2018  M39.00 MPH       INDIAN RIVER       FL   ASOS

            ASOS AT VERO BEACH AIRPORT MEASURED PEAK WIND GUST OF
            34KT OR 39MPH FROM THE WEST-SOUTHWEST.

&&

KR
Special weather statement, Aug 22, 2:39 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
339 PM EDT WED AUG 22 2018

FLZ047-053-147-222115-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
339 PM EDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR BREVARD AND EAST CENTRAL OSCEOLA
COUNTIES UNTIL 515 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merritt Island, moving east at 5 mph. Additional strong
thunderstorms are expected to develop along a sea breeze boundary
collision from Cocoa Beach to Deer Park.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2783 8048 2785 8049 2783 8051 2782 8089
      2806 8105 2835 8086 2864 8085 2868 8060
      2862 8056 2844 8051 2839 8056 2834 8057
      2813 8054 2790 8043 2783 8042
TIME...MOT...LOC 1938Z 256DEG 6KT 2835 8069

Smith
Local storm report, Aug 22, 2:42 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
342 PM EDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     4 S PLAYALINDA BEACH    28.60N 80.64W
08/22/2018  M44 MPH          Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 311 MEASURED PEAK WIND GUST OF 38KT OR
            44MPH FROM THE NORTH-NORTHWEST.

&&

KR
Local storm report, Aug 22, 2:50 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
350 PM EDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     7 SSE PLAYALINDA BEACH  28.57N 80.59W
08/22/2018  M39 MPH          Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 1102 MEASURED PEAK WIND GUST OF 34KT OR
            39MPH FROM THE WEST.

&&

KR

The radar

The Melbourne radar (KMLB), 118 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Martin

When
August 22, 3:25 PM EST
Where
Martin County, 3.32 mi NNW of Indiantown Crl T Arp
Reported by
Public
Coordinates
27.070, -80.460

A public report was received of a funnel cloud to the north of Indiantown, in association with an isolated thunderstorm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769249.